Hail, Brewster
- When
- May 21, 7:35 AM CST to 7:40 AM CST
- Where
- Brewster County, Castolon
- Measured
- 1.25 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 29.130, -103.520
There was an upper disturbance that moved over the region from Mexico. Good instability and moisture were also across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was an upper disturbance that moved over the region from Mexico. Good instability and moisture were also across the area. These conditions resulted in storms with large hail developing along the Rio Grande and Big Bend area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 21, 5:02 AM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 602 AM CDT Sun May 21 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... VFR ceilings will become prevailing MVFR ceilings at the west Texas and southeast New Mexico terminals this morning and continue through the TAF period. A strong upper level disturbance will kick off showers and thunderstorms across mainly west Texas today through early this evening. Confidence was high enough to include a PROB30 group for MVFR showers and thunderstorms at KMAF, KINK, and KPEQ with Tempo MVFR tsra at KFST through this evening. 12 && .PREV DISCUSSION... /issued 330 AM CDT Sun May 21 2017/ DISCUSSION... Current radar is showing showers moving up from the southeast into the Permian Basin this morning. This activity, though continuing to spread northwest, should remain fairly weak and isolated. The greatest rainfall potential for today will be in the Big Bend where models are showing an upper disturbance moving out of Mexico potentially producing heavy rainfall from Presidio to Sanderson. This area has not seen much rain lately and can take quite a bit of rain, but locally heavy downpours could still create some flash flooding problems and this will be the greatest weather threat for today. Tomorrow a ridge builds over the west coast and northwesterly flow over the Rockies will send another disturbance into the area. Shear and instability will be enough to support severe thunderstorms with large hail in discrete supercells, and also a strong wind threat should the activity form an MCS. See more details in the SWODY2 from SPC. The trough will send a cold front into the CWA early Tuesday, pushing the rain east but keeping below normal temps through midweek. Things change Thursday when the ridge over the western U.S. flattens and moves east with westerly flow bringing much warmer temperatures. Highs Thursday will range from the mid 90s to 100s with weaker flow Friday and Saturday only providing a couple of degrees of relief. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 78 60 82 59 / 30 30 30 50 Carlsbad 78 59 88 57 / 20 30 30 30 Dryden 76 64 86 64 / 70 50 30 30 Fort Stockton 71 60 84 60 / 50 30 30 30 Guadalupe Pass 71 56 82 55 / 30 30 30 20 Hobbs 76 57 79 54 / 20 30 30 50 Marfa 74 54 84 54 / 50 30 30 30 Midland Intl Airport 76 60 81 58 / 40 30 30 50 Odessa 76 60 82 58 / 40 30 30 50 Wink 78 60 86 58 / 30 30 30 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/10
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 417 AM CDT Sun May 21 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 417 AM CDT Sun May 21 2017 /317 AM MDT Sun May 21 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Thunderstorms are possible across most of the area today and tonight. Although widespread severe weather is not expected, some storms could produce hail and gusty winds. The main threat will be heavy rain, especially along and south of I-10, where flooding concerns may develop. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorm chances will continue through Tuesday across the area. A few storms could become severe Monday with strong winds and large hail the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 748 AM CDT SUN MAY 21 2017 TXZ074-080-081-211345- Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX- 748 AM CDT SUN MAY 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER... SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 845 AM CDT... At 746 AM CDT, Doppler radar was tracking a strong thunderstorm 20 miles southwest of Marfa and another 3 miles south ofMarfa, moving north at 20 mph. Nickel size hail, wind gusts of 50 to 55 mph and very heavy rain will be possible with these storms. Locations impacted include... Alpine, Marfa, Fort Davis, Alpine-Casparis Municipal Airport, Camp Mitre Peak, Marfa Municipal Airport, Paisano Pass, and Ryan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3002 10434 3060 10451 3060 10363 3001 10357 TIME...MOT...LOC 1246Z 165DEG 19KT 3015 10430 49
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693656.